Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

July 9, 2021Pinal County, Arizona

NWS Tucson, AZ issued this special weather statement at Jul 9, 2021, 10:16 PM MST for Pinal County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 10:16 PM MST (05:16 UTC)
Expired
Jul 9, 2021, 10:45 PM MST
In force
29 min
Issued by
NWS Tucson, AZ

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 52 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 5.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1011 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1011 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
3280 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

131 
WWUS85 KTWC 100516
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
1016 PM MST Fri Jul 9 2021
 
AZZ502-505-506-100545-
Tohono O'odham Nation including Sells-Southeast Pinal County
including Kearny/Mammoth/Oracle-South Central Pinal County including
Eloy/Picacho Peak State Park-
1016 PM MST Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 1045
PM MST...

At 1015 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles west of Kearny, or 14 miles east of Florence, moving southwest
at 30 mph.

Nickel size hail and wind gusts of 50 mph and blowing dust will be
possible with this storm.

Locations impacted include...
Eloy, Kearny, Picacho, Chui-Chu, Picacho Peak State Park, Cactus
Forest, Shopishk, East Chui-Chu and Kelvin.

LAT...LON 3317 11089 3279 11093 3257 11160 3277 11193
      3277 11188 3279 11187 3279 11178 3276 11177
      3276 11174 3273 11174 3273 11167 3276 11161
      3286 11151 3304 11125
TIME...MOT...LOC 0515Z 058DEG 26KT 3300 11113 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 9, 2:23 PM MST, 7 hours 53 minutes earlier.

Area forecast discussion, Jul 9, 2:23 PM MST, 7 hours 53 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
223 PM MST Fri Jul 9 2021

.SYNOPSIS...We'll keep enough moisture around for isolated to
scattered thunderstorms the next few days, with temperatures running
several degrees above average for much of the area. Then conditions
look favorable for an increase in thunderstorm activity by early
next week.

&&

.DISCUSSION...Slow start to thunderstorm initiation today. A few
storms have developed over the Rim, with cumulus clouds gradually
increasing over the mountains of Pinal/Pima/Santa Cruz Counties. Dew
points are still in the low 60s to upper 50s in those areas, but
drier area is approaching from the east. This should keep Cochise
County fairly quiet for today. Storm motion is toward the
west/southwest at a decent pace of around 20 kts. SPC Meso Analysis
shows a good amount of instability over the more moisture rich
areas, with a line of low-level convergence along the advancing
easterly dry airmass. HREF favors the region southwest of Tucson for
thunderstorms later this afternoon into the evening along with
whatever tries to move off the Rim. Overall, it's generally a low-
grade monsoon day.

Tomorrow is shaping up to be a more organized Rimshot event
resulting in widespread thunderstorm chances as precip propagates
all the way out into the lower deserts overnight. This scenario is
aided by a better moisture profile and some cooling aloft which
helps erode the persistent inversion we've been dealing with the
past few days. Steering winds are a touch more northeasterly as well
as the high repositions a little more to the west over Las Vegas.

Over the next several days the high meanders about this general
area, keeping persistent northeasterly flow for us. Daily
thunderstorm chances will continue, and model guidance is really
hitting the Tuesday-Thursday period. GEFS M-Climate percentiles for
QPF shows a broad portion of our CWA in the 90th percentile and
above. The high weakens at this time and an easterly wave tracking
across Mexico pushes deep moisture into our region. Still hard to
pinpoint which days might be most active, but high temps drop
several degrees and the flash flooding threat is likely to increase
during this time.

&&

.AVIATION...Valid through 11/00Z.
SKC to SCT clouds 9k-14k ft MSL through most of the period except
SCT-BKN with layers above through 10/06z. Isolated-SCT SHRA/TSRA
from the White Mountains southwest to Santa Cruz county potentially
affecting the KTUS and KOLS terminals this evening. Wind gusts to 40
kts possible near any TSRA. Otherwise, surface winds less than 12
kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered thunderstorms today into the
evening hours. Saturday has the potential for a stronger rim shot
event with storms propagating to the SW. A further increase is
expected next week with a more favorable environment for storms,
similar to last week. Min RH values will generally be in the 15-25
percent range for lower elevations through Monday with very good
overnight recoveries before increasing Tuesday onward. Surface winds
will be light and follow normal daily trends when not influenced by
storms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Discussion...Howlett
Aviation/Fire Wx...Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 9, 4:27 PM MST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
427 PM MST FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     28 SSW THREE POINTS     31.69N 111.45W
07/09/2021  M66 MPH          PIMA               AZ   ASOS

&&

KJS
Special weather statement, Jul 9, 5:11 PM MST, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
511 PM MST Fri Jul 9 2021

AZZ501-502-100100-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-
511 PM MST Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
600 PM MST...

At 511 PM MST, Doppler radar was tracking a strong thunderstorm near
Pisinemo, moving northwest at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pisinemo, Gu Vo, San Simon, Santa Cruz and San Simon West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3206 11213 3192 11219 3203 11269 3228 11257
TIME...MOT...LOC 0011Z 112DEG 22KT 3202 11224

Carpenter
Special weather statement, Jul 9, 7:54 PM MST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Tucson AZ
754 PM MST Fri Jul 9 2021

AZZ509>511-100330-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
754 PM MST Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAHAM COUNTY UNTIL
830 PM MST...

At 754 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Sawmill, or 30 miles east of Globe, moving
southwest at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Calva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3334 10986 3308 11026 3332 11045 3339 11044
      3340 11036 3343 11032 3343 11029 3344 11028
      3344 11020 3346 11016 3346 11005
TIME...MOT...LOC 0254Z 029DEG 14KT 3347 11023
Special weather statement, Jul 9, 10:16 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1016 PM MST Fri Jul 9 2021

AZZ502-505-506-100545-
Tohono O'odham Nation including Sells-Southeast Pinal County
including Kearny/Mammoth/Oracle-South Central Pinal County including
Eloy/Picacho Peak State Park-
1016 PM MST Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 1045
PM MST...

At 1015 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles west of Kearny, or 14 miles east of Florence, moving southwest
at 30 mph.

Nickel size hail and wind gusts of 50 mph and blowing dust will be
possible with this storm.

Locations impacted include...
Eloy, Kearny, Picacho, Chui-Chu, Picacho Peak State Park, Cactus
Forest, Shopishk, East Chui-Chu and Kelvin.

LAT...LON 3317 11089 3279 11093 3257 11160 3277 11193
      3277 11188 3279 11187 3279 11178 3276 11177
      3276 11174 3273 11174 3273 11167 3276 11161
      3286 11151 3304 11125
TIME...MOT...LOC 0515Z 058DEG 26KT 3300 11113

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:11 PM MSTSpecial Weather StatementTWC49 min
Jul 9, 6:09 PM MSTSevere Thunderstorm WarningTWCPinal26 min
Jul 9, 7:54 PM MSTSpecial Weather StatementTWCGraham36 min
Jul 9, 8:17 PM MSTSevere Thunderstorm WarningTWCGraham43 min
Jul 9, 10:55 PM MSTSpecial Weather StatementTWCPima35 min
Jul 10, 1:55 PM MSTBlowing Dust AdvisoryTWCPima, Pinal9 hr
Jul 10, 3:09 PM MSTSevere Thunderstorm WarningTWCSanta Cruz51 min
Jul 10, 3:18 PM MSTSpecial Weather StatementTWCGreenlee42 min
Jul 10, 3:40 PM MSTSpecial Weather StatementTWC35 min
Jul 10, 3:43 PM MSTSevere Thunderstorm WarningTWCCochise19 min
Jul 10, 4:03 PM MSTSpecial Weather StatementTWCGraham42 min
Jul 10, 4:27 PM MSTSevere Thunderstorm WarningTWCCochise48 min
Jul 10, 4:32 PM MSTSevere Thunderstorm WarningTWCGraham43 min
Jul 10, 4:39 PM MSTSpecial Weather StatementTWCSanta Cruz51 min
Jul 10, 4:45 PM MSTSevere Thunderstorm WarningTWCSanta Cruz45 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.